FDA Calls Attention to Serious Skin Reactions of Amoxicillin

The regulatory agency has added the risk of rare skin infections to the warnings and precautions section of the labeling for amoxicillin products.

The FDA has requested the addition of a warning on the labels of amoxicillin products about several rare and serious skin reactions. These reactions were already reported in the adverse reactions section of the labels but given their severity, regulatory officials felt that they should be listed in the Warnings and Precautions section of the label, an FDA spokesperson told Formulary Watch.

Amoxicillin is part of the penicillin class of drugs. Overall, about 10% of people have some type of reaction to penicillins, including skin reactions such as itching, rash or hives, and swelling according to the CDC.

Severe reactions are rare but they do occur.These include Stevens-Johnson syndrome and toxic epidermal necrolysis, which can be life-threatening. Stevens-Johnson syndrome is a serious disorder of the skin and mucous membranes. It usually starts with flu-like symptoms, followed by a painful rash that spreads and blisters. A more severe form is called toxic epidermal necrolysis and involves more than 30% of the skin surface and extensive damage to the mucous membranes, according to the Mayo Clinic.

Infections such as pneumonia and HIV can cause these skin conditions. And, according to Mayo Clinic, serious skin conditions can also be reactions to medication, such as the gout medication allopurinol, the HIV medication nevirapine, medications to treat seizures and mental illnesses, antibacterial sulfonamides and NSAID pain relievers.

The use of amoxicillin can also lead to cases of acute generalized exanthematous pustulosis, which can lead to eruptions on the skin. This reaction, however, is not systemic and is rarely life-threatening.

The FDA also requested the amoxicillin warnings section include the addition of drug reaction with eosinophilia and systemic symptoms (DRESS) because of reports of cases in the published literature. This is a type of drug allergy that can result in fever, rash, facial swelling, enlarged lymph nodes and kidney or liver injury.

This change to labeling follows announcements related to a shortage of supply of some formulations, especially amoxicillin oral powder for suspension, because of an increase in demand.

Related: Amoxicillin in Shortage Due to Increased Demand